Alert archive / Maine / Storm Warnings in 2023
Storm Warning 6, NWS Caribou, ME
NWS Caribou, ME issued this storm warning at Dec 17, 2023, 2:44 PM EST. It took effect at Dec 18, 2023, 7:00 AM EST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2023, 2:44 PM EST (19:44 UTC)
- In effect from
- Dec 18, 2023, 7:00 AM EST
- Expired
- Dec 18, 2023, 10:22 PM EST
- In force
- 15 hr
- Issued by
- NWS Caribou, ME
What forecasters said that day
The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this storm warning went out at Dec 17, 12:12 PM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Dec 17, 12:12 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1212 PM EST Sun Dec 17 2023
.SYNOPSIS...
High pressure will slide to the east of the state today. Strong
low pressure will track up the East Coast on Monday then pass
to our west and continue north into Canada Monday night into
Tuesday. High pressure will slowly build into the area from the
northwest Wednesday into Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Noon Update...
Thankfully, haven't heard of any freezing drizzle reports. Still
can't rule out a little in the next couple hours in pockets in
the north where it's still below freezing, but it seems this
threat has not materialized.
Prev discussion blo...
1040mb sfc hipres sitting over central Nova Scotia as of 09z this
morning. As high builds east srly winds will begin to increase acrs
the area. A combo of srly flow and increasing cloud coverage has
pretty much stopped temp fall acrs most of the region this morning,
other than an isolated deeper valley.
Main concern for this morning centers around cold air damming and
it/s impacts on drizzle expected to develop late morning into early
afternoon. If temps cannot rise quick enuf there may be a few hrs of
freezing drizzle in portions of the Central Highlands. A light glaze
of ice is possible over portions of Piscataquis County to the north
and west of Rte 11.
Temps likely to warm rapidly over the remainder of the area with the
coast rising into the m40s and the north into the m/u 30s late this
afternoon. Given the lack of forcing and low clouds expected have
removed mention of rain into this afternoon with patchy drizzle and
fog expected to be the primary mode for today.
Lift increases this evening as srly LLJ kicks in to develop warm
advection rain first over wrn areas and spreading into ern zones
around midnight. As the night wears on not only do temps continue to
rise but pw values will as well to around 1 inch, which is 3 to 4
standard deviations above normal, with IVT (vertically integrated
water vapor) approaching +3 SD by 12z Monday and continuing to rise
beyond.
Based on latest guidance have slowed wind gusts increasing until
after the end of the period and have backed off on timing of High
Wind Watch and Flood Watch until 12z Monday.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
Major Wind & Rain Event Late Sun Night into Tue AM...
Setup...A powerful southern stream storm system will develop
today over the Gulf of Mexico and track to the Georgia
coastline. Strong shortwave at the base of the longwave trof
will begin pivoting negatively to nearly overhead the surface
cyclone. A strengthening southern jet will allow for upper
level divergence which will favor surface convergence and
strengthening of the low pressure system. Expect the low
pressure into early Monday AM to track to off the Mid Atlantic
coastline with rapidly intensifying jet streak overhead
increasing to 125-135kt with continued rapid intensification of
the low pressure system. This system will deepen rapidly a may
approach "bombogenesis" which is where a low strengthens 24mb
in 24hrs along the US East Coast into Monday. Strong warm air
advection will push temperatures well above normal for mid
December. A strong 925mb low-level jet will intensify east of
the low pressure system and head for Maine going into Monday.
925mb jet will strengthen to 65-75kt along the Downeast with
55-65kt across the Central Highlands and 50-55kt across Northern
Maine. Surface low pressure will track west of Maine towards
the Champlain Valley of Vermont. PWATs across Eastern and
Northern Maine increase to between 1.25-1.50 inches which is
125-150% of normal for mid December.
Models...We have some slight adjustments on the exact track of
low pressure based on the latest 00z models. Mainly looking at a
track from the Mid Atlantic to the Champlain Valley of Vermont
into Quebec with generally a 15-30mi difference in low
positions. Ensembles vary some in the latest 00z runs with the
strength of the LLJ which could impact the wind gust forecast
across the area. Otherwise, fairly consistent modeling between
the last several operational runs to increase confidence levels
for impacts to the state.
Winds...Strong LLJ of 55-75kt across the area within surface
temperatures in the low to mid 50s favors significant mixing to
the surface. Using the CIPS analogs there are some similar
events that favor a strong LLJ resulting in significant mixing
to the surface. Modeled soundings show mixing up 1-1.5kft where
the LLJ Downeast & Central Highlands will be 55-70kt while up to
Caribou the LLJ will be 50-55kt and mixing up to 1-1.2kft is
likely. This means widespread wind gusts 45-55mph across
Northern CWA, Central CWA expect 50-55mph and Southern areas
Gusts up to 65mph especially at the Downeast shore. These winds
because of direction generally S-SE will cause scattered to
potentially widespread impacts with tree damage and potential
significant power outages especially closer to the coastline.
Rain...Rainfall will intensify later Sunday night as a powerful
low level jet moves towards the area and PWATs climb to
potentially daily records in sounding climatologies. This is a
Grinch storm, or also known as the annual Solstice Soaker in the
office, that will likely wipe out all remaining snow in the
forecast area with the except along the Quebec border in the
North Woods where very little may remain. The strongest lift
will be overhead Monday AM into Monday afternoon producing the
heaviest rainfall rates across the area. Rainfall rates may
exceed 0.5-1.0 inch per hour in some locations with enhanced
rainfall on the upslope south slopes of the Longfellow
Mountains. Widespread rainfall of 2-3 inches in the southern 1/2
of the CWA and 1-1.5 inches across the north will result in
significant runoff. We have expanded the Flood Watch to include
all of Downeast Maine and much of the Central Highlands
including the Greater Bangor area. More details on Hydrological
concerns below in the Hydrology section.
Temperatures...Rising to potentially daily records will be well
into the 50s on Monday and remaining into the 40s on Tuesday.
24-30 hours are expected to feature T+Td >40F which will favor
movement of ice across the Northern Rivers like the St. John and
Aroostook. Elsewhere, warm temperatures and heavy rainfall will
favor significant melt of the partially frozen grounds across
the north which could potentially increase water discharge into
the rivers. See more in the Hydrology section below.
Tuesday...Low pressure will track into the Maritimes well NNE of
the state with the parent upper level low sliding overhead.
Expect a lot of clouds and rain showers with temperatures in the
40s. Cold air advection will start in the afternoon and expect
rain showers to transition to snow showers Tuesday night before
they become isolated and ending in most spots.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
After a very eventful start to the week, the remainder of the
week looks very benign. There is still a chance of light rain
showers transitioning to snow showers Tuesday night as a weak
surface low lifts north from the Atlantic in association with
the filling upper trough. Operational runs vary on how close
this system will be to the Downeast coast. Odds of any
accumulating snow are very low across the area. Temperatures
will remain seasonably mild with little or no precip expected.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: MVFR through the rest of the day, with IFR beginning
to develop around or a little before 0z. High confidence in IFR
or worse areawide tonight, with rain developing as well. LLWS
at all sites, all times, generally increasing.
SHORT TERM: Mon...IFR/LIFR. Mod to Heavy RA likely. LLWS likely.
SE winds 20-30kt. Gusts 40-45kt at Aroostook Terms. Gusts
50-55kt at BGR & BHB.
Mon Night...IFR/LIFR. RA tapers to -SHRA. LLWS possible. Winds
shift S 15-25kt with gusts up to 30kt.
Tue...VFR/MVFR cigs. -SHRA possible. Winds SW 10-15kt with gusts
up to 20kt.
Wed-Thu...VFR. VCSH possible each day. Wed winds NW 5-15kt. Thu
winds N 10-15kt with gusts up to 25kt possible at BHB.
&&
.MARINE...
NEAR TERM: Seas and winds will ramp up to small craft levels
this evening and continue to increase in long southerly swell
and strong low level jet moving in. Seas will build to near 10ft
by the end of the period.
SHORT TERM: Storm conditions likely Mon AM through Mon Night on
the waters. SE Gales rapidly turn into Storm conditions by
midday Monday with gusts up to 60kts Mon afternoon till around
Midnight Mon Night. Winds will shift S and diminish to below
SCA conditions by Tue AM. SCA will likely be needed due to seas
into Thu AM until another potential Gales. Southerly long period
swells (12-13sec) will increase 20-25ft with some 26-27 footers
possible 15-25nm offshore. 15-20ft seas likely on the intra-
coastal waters with direct exposure to the offshore conditions.
Waves will subside to 9-14ft by Tue PM then 5-8ft on Wed. Seas
likely build some Wed night into Thu in response to possible
Gales with offshore storm system.
&&
.HYDROLOGY...
Another round of significantly warmer temperatures and heavy
rainfall poses another threat for small river, stream, creek and
urban flooding. Groundwater levels across Downeast and the
Central Highlands are in excess of the 95th percentile for this
time of year. Much of the partial frost that existed Downeast
has thawed along with the Central Highlands resulting in the
grounds being prone to additional water releases and very
little absorption. Much of the rivers across the Central
Highlands and Downeast are open and free of ice but some
isolated areas of ice do exist but expected to play a minimal
role in this event. Ice is present on portions of the northern
river basins, however the only significant ice is on the St.
John River. River ice is expected to break up and move in spots
on the Aroostook & St. John Rivers due to heavy rainfall and
very warm temperatures. Localized ice jams are possible on the
St. John River but expected to cause minimal impacts. Across the
Central Highlands and Downeast with excessive rainfall of 2-3
inches and very soaked thawed grounds poses the greatest risk of
flooding. Have opted to expand the flood watch to include all
of Downeast and Central Highlands including the Bangor region.
Larger rivers across portions of Central and Downeast Maine will
respond to the excessive runoff. Much of the rivers across
Central and Downeast Maine are running in the 76th-95th
percentile for daily flows while northern rivers are near
normal. Latest river ensembles (GEFS, HEFS & NAEFS) have a
35-50% chance the Piscataquis River at Dover-Foxcroft reaches
minor flood stage. The ensembles have the Mattawamkeag at
Mattawamkeag in a 25-50% chance of reaching minor flood stage.
Lastly, the Penobscot at Bangor will need to be monitored on
Monday at the time of high tide for potential flooding as noted
below in the tides and coastal flooding section.
&&
.TIDES/COASTAL FLOODING...
Confidence has increased in coastal flooding and wave runup
issues on Monday at the high tide near 245pm. While not a
particularly high astronomical tide, maximum storm surge and
large waves corresponds with the high tide. Surge is now
expected to be over 2 feet with potential to be close to 2.5
feet. Combined with seas 15 to 20 ft, minor coastal flooding and
wave runup issues are likely. At this time, the combined tide
and surge looks sufficient to cause minor issues on the Deer
Isle Causeway and in Machias along with other vulnerable
locations. With the strong southerly push, will also have to
look for a 2 to 3 foot surge up the Penobscot River to Bangor at
high tide. The magnitude of the waves and the total water level
at high tide brings strong potential for significant splashover
on coastal roads such as Seawall Road and along the Schoodic
Peninsula. A Coastal Flood Watch has been hoisted for the
Downeast Coast from 1PM-6PM on Monday.
&&
.CLIMATE...
Record high temperatures are possible on Monday Dec 18th.
The current forecast high at Caribou is 55F. The record high is
54F in 2000.
The current forecast high at Bangor is 57F. The record high is
53F in 2000.
Record warm low temperatures are also possible on Monday at
these locations.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch from Monday morning through Tuesday morning for
MEZ010-011-015>017-029>032.
High Wind Watch from Monday morning through late Monday night
for MEZ015>017-029-030.
Coastal Flood Watch Monday afternoon for MEZ029-030.
MARINE...Storm Watch from Monday morning through late Monday night for
ANZ050>052.
&&
Near Term...Buster/Foisy
Short Term...Sinko
Long Term...Sinko
Aviation...Buster/Foisy/Sinko
Marine...Buster/Foisy/Sinko
Hydrology...
Tides/Coastal Flooding...
Climate...Hazardous weather outlook, Dec 17, 3:29 AM EST, 11 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 329 AM EST Sun Dec 17 2023 MEZ001>006-180830- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- 329 AM EST Sun Dec 17 2023 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine and North Woods Maine. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Intense low pressure tracking through western New England into Quebec has the potential to bring very strong southerly winds in excess of 50 mph across Monday Morning into Monday night. Urban and small stream flooding is possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ015>017-180830- Southern Penobscot-Interior Hancock-Central Washington- 329 AM EST Sun Dec 17 2023 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... ...FLOOD WATCH NOW IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. High Wind Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-180830- Coastal Hancock-Coastal Washington- 329 AM EST Sun Dec 17 2023 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... ...FLOOD WATCH NOW IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY MORNING... ...COASTAL FLOOD WATCH IN EFFECT MONDAY AFTERNOON... This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. High Wind Watch. Coastal Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ010-011-031-032-180830- Central Piscataquis-Central Penobscot-Southern Piscataquis- Northern Washington- 329 AM EST Sun Dec 17 2023 ...FLOOD WATCH NOW IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Intense low pressure tracking through western New England into Quebec has the potential to bring very strong southerly winds in excess of 50 mph across the region on Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-180830- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 329 AM EST Sun Dec 17 2023 ...STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 3:26 AM EST | Coastal Flood Watch | CAR | Hancock, Washington | 11 hr |
| Dec 17, 2:42 PM EST | High Wind Warning | CAR | Aroostook, Hancock, Penobscot, Piscataquis, Washington | 30 hr |
| Dec 17, 2:42 PM EST | Wind Advisory | CAR | Aroostook, Penobscot, Piscataquis, Somerset, Washington | 30 hr |
| Dec 17, 2:50 PM EST | Coastal Flood Warning | CAR | Hancock, Washington | 25 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.